Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 116, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 13, 2000, 9:18 PM CDT for Pottawatomie County, Kansas. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 13, 2000, 9:18 PM CDT (02:18 UTC)
- Expired
- Aug 13, 2000, 9:45 PM CDT
- In force
- 27 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Pottawatomie County, KS
The radar
The Topeka radar (KTWX), 44 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 9:34 PM CDT | Hail 0.88 | Olsburg, KS | |
| Aug 13, 9:34 PM CDT | Thunderstorm Wind 56 E | Olsburg, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.3 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2494 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1985 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
269 WUUS53 KTOP 140218 SVRTOP KSC149-140245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 918 PM CDT SUN AUG 13 2000 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS * UNTIL 945 PM CDT * AT 918 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER EXTREME WEST CENTRAL POTTAWATOMIE COUNTY...OR ABOUT 9 MILES NORTH OF MANHATTAN...MOVING EAST AT 20 MPH. * SOME LOCATIONS AFFECTED... RURAL WESTERN POTTAWATOMIE COUNTY LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER INSIDE A BUILDING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:00 PM CDT, 7 hours 18 minutes earlier.
Area forecast discussion, Aug 13, 2:00 PM CDT, 7 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 200 PM CDT SUN AUG 13 2000 ...PROBLEMS ARE PRECIP CHANCES TONIGHT...THEN TEMPERATURES... SHORT-TERM...WILL WATCH FOR POSSIBLE DEVELOPMENT ALONG OUTFLOW FROM MORNING STORMS IN MISSOURI...THAT IS BISECTING THE FORECAST AREA. NOT SEEING MUCH DEVELOPMENT YET...AND WILL START THE FORECAST DRY UNLESS THINGS CHANGE BEFORE ISSUANCE TIME. OTHERWISE...SHORTWAVE MOVING THROUGH COLORADO ON THE WATER VAPOR IMAGERY IS PROGGED INTO NORTHWEST KANSAS BY 00Z AND TO SOUTHEAST NEBRASKA BY 12Z. THIS TIMING SEEMS A LITTLE SLOW GIVEN THE SPEED OF THE SYSTEM MOVING FROM NORTHWEST ARIZONA TO CENTRAL COLORADO BETWEEN 00 AND 12Z AND THE FACT THERE ARE SEVERAL SMALL VORTICITY CENTERS IN THE FLOW. EXPECT H500 VORTICITY ADVECTION TO INTERACT WITH 25-40KT 925-850MB JET THAT WILL RE-DEVELOP TONIGHT FROM THE TEXAS PANHANDLE IN WESTERN AND CENTRAL KANSAS. WOULD EXPECT MOST OF THE THUNDERSTORMS IN NEBRASKA...BUT BELIEVE SOME WILL ALSO BE OVER NORTHCENTRAL AND NORTHERN PORTIONS OF EASTERN KANSAS (NORTH OF I-70) WHERE K-INDEX WILL BE 40+. WILL PUSH POPS TONIGHT TO 40% NORTHCENTRAL...30% NORTH OF I-70 AND 20% ALONG THE I-70 CORRIDOR. MAY CONTINUE A 20% EARLY MORNING CHANCE FOR THE EXTREME NORTHEAST...OTHERWISE DRY ON MONDAY. NCEP 6HR QPF NOT BAD...BUT MAY BE A LITTLE HEAVY WITH MOST ACTIVITY FAIRLY HIGH-BASED. ACTIVITY SHOULD LIFT NORTHEAST AFTER 12Z MONDAY AS LOW LEVEL JET PUSHES ON THAT DIRECTION AND BRINGS IN LOWER DEWPOINTS AND CAPPING TEMPERATURES. DEPENDING ON EXACT TIMING OF COMPLETE CLEARING IN THE MORNING...COULD SEE A 10 DEGREE RANGE OF HIGHS FROM EAST TO WEST ON MONDAY (WARMEST WEST). H850 WINDS WILL REMAIN SOUTHWEST THROUGH THE DAY HELPING TO AGAIN ENHANCE AFTERNOON TEMPERATURES. ANOTHER COLD FRONT WILL SAG TO THE NEBRASKA BORDER BETWEEN 12-18Z ON TUESDAY...BUT AT THIS TIME DON'T SEE ANY INHFLUENCE EXCEPT TO BACK THE SURFACE WIND DIRECTION SLIGHTLY. ROGERS .TOP...NONE.
In the hours before
Local storm report, Aug 13, 8:22 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
822 PM CDT SUN AUG 13 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0802 PM ESKRIDGE KS 1 INCH HAIL
08/13/00 WABAUNSEELocal storm report, Aug 13, 8:28 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
828 PM CDT SUN AUG 13 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0821 PM 2 W HARVEYVILLE KS .75 INCH HAIL
08/13/00 WABAUNSEE REPORTED BY SHERIFF AND
SPOTTER ON HWY 31.Local storm report, Aug 13, 8:35 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
835 PM CDT SUN AUG 13 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 PM WAMEGO KS WIND DAMAGE
08/13/00 POTTAWATOMIE 4 TO 6 INCH IN DIAMETER
TREES BLOWN DOWN IN THE
CITY PARK AND TWO HOMES
HAD ROOF DAMAGE.Local storm report, Aug 13, 8:42 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT CORRECTED FOR EVENT TIME
NATIONAL WEATHER SERVICE TOPEKA KS
842 PM CDT SUN AUG 13 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM ST MARYS KS WIND DAMAGE
08/13/00 POTTAWATOMIE IN ST MARYS A
SEMITRAILER WAS
OVERTURNED, LARGE TREES
AND POWER LINES WERE
DOWN AND A CONCESSION
STAND AT THE STADIUM
WAS ROLLED AND
DESTROYED. BUSINESSES
ON THE EAST SIDE OF
TOWN HAD DAMAGE.Local storm report, Aug 13, 8:49 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
849 PM CDT SUN AUG 13 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 PM WAMEGO KS WIND DAMAGE
08/13/00 POTTAWATOMIE 4 TO 6 INCH IN DIAMETER
TREES BLOWN DOWN IN THE
CITY PARK AND TWO HOMES
HAD ROOF DAMAGE.
0500 PM 1 W BELVUE KS WIND DAMAGE
08/13/00 POTTAWATOMIE TREE LIMBS DOWN.
REPORTED BY RURAL
RESIDENT.
0515 PM ST MARYS KS WIND DAMAGE
08/13/00 POTTAWATOMIE IN ST MARYS A
SEMITRAILER WAS
OVERTURNED, LARGE TREES
AND POWER LINES WERE
DOWN AND A CONCESSION
STAND AT THE STADIUM
WAS ROLLED AND
DESTROYED. BUSINESSES
ON THE EAST SIDE OF
TOWN HAD DAMAGE.
0537 PM 3 NW ROSSVILLE KS 60 MPH TSTM GUST
08/13/00 SHAWNEE REPORTED BY SHERIFF.
0548 PM 4 E BELVUE KS WIND DAMAGE
08/13/00 POTTAWATOMIE TREES AND POWER POLES
DOWN ALONG HWY 24.
REPORTED BY SHERIFF.
0605 PM 3 W MAPLE HILL KS 60 MPH TSTM GUST
08/13/00 WABAUNSEE CAMPER SHELL BLOWN OFF
PICKUP TRUCK TREE LIMBS
DOWN POWER OUTAGE
0640 PM 5 S BARNES KS .88 INCH HAIL
08/13/00 WASHINGTON NICKLE SIZE HAIL HAS
BEEN OCCURRING FOR TEN
MINUTES
0705 PM 2 E DOVER KS 53 MPH TSTM GUST
08/13/00 SHAWNEE
0705 PM DOVER KS .88 INCH HAIL
08/13/00 SHAWNEE
0706 PM AUBURN KS 60 MPH TSTM GUST
08/13/00 SHAWNEE REPORTED BY A TRAINED
SPOTTER.
0706 PM AUBURN KS WIND DAMAGE
08/13/00 SHAWNEE TREE LIMBS DOWN IN
AUBURN. REPORTED BY
SPOTTER.
0720 PM ST MARYS KS MPH TSTM GUST
08/13/00 POTTAWATOMIE OVERTURN A SEMI TRUCK,
LARGE TREES AND POWER
LOINES DOWNED,
CONCESSION STAND AT
STADIUM DESTROYED AND
BUSINESSES ON EAST SIDE
OF TOWN HAD DAMAGE.
0722 PM TOPEKA KS 60 MPH TSTM GUST
08/13/00 SHAWNEE TREE LIMBS DOWN AT
INDIAN HILLS RD AND
21ST STREET IN TOPEKA
0722 PM TOPEKA KS 60 MPH TSTM GUST
08/13/00 SHAWNEE
0725 PM AUBURN KS 60 MPH TSTM GUST
08/13/00 SHAWNEE
0745 PM WAMEGO KS 60 MPH TSTM GUST
08/13/00 POTTAWATOMIE AT 1655 TREES WERE
BLOWN DOWN IN WAMEGO
CITY PARK WITH DIAMETER
OF 4 TO 6 INCHS AND TWO
HOMES IN THAT AREA
SUSTAIN ROOF DAMAGE.
0745 PM WAMEGO KS 60 MPH TSTM GUST
08/13/00 POTTAWATOMIE WAMEGO CITY PARK
SUSTAINED TREE DAMAGE
TO 4 TO 6 INCHS IN
DIAMETER WERE BLOWN
DOWN AND TWO HOME HAD
ROOF DAMAGE.
0800 PM 3 S AUBURN KS WIND DAMAGE
08/13/00 SHAWNEE VACANT TRAILER HOME WAS
ROLLED AND DESTROYED
0801 PM 7 N BURLINGAME KS WIND DAMAGE
08/13/00 OSAGE POWERPOLE WAS SNAPPED
ABOVE GROUND LOCATED AT
HOCH RD BETWEEN 117TH
AND 125TH STS.
0802 PM ESKRIDGE KS 1 INCH HAIL
08/13/00 WABAUNSEE
0821 PM 2 W HARVEYVILLE KS .75 INCH HAIL
08/13/00 WABAUNSEE REPORTED BY SHERIFF AND
SPOTTER ON HWY 31.Local storm report, Aug 13, 9:01 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
901 PM CDT SUN AUG 13 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0622 PM 1 W HARVEYVILLE KS WIND DAMAGE
08/13/00 WABAUNSEE POWER LINES ARE DOWN ON
31 HWYThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 7:04 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 26 min |
| Aug 13, 7:16 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 29 min |
| Aug 13, 7:28 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 17 min |
| Aug 13, 7:47 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 28 min |
| Aug 13, 7:49 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 41 min |
| Aug 13, 8:13 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage | 32 min |
| Aug 13, 9:47 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 28 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.